Alert archive / California / Wind Advisories in 2023

Wind Advisory 41, NWS San Diego, CA

September 2, 2023Riverside County, San Diego County, California

NWS San Diego, CA issued this wind advisory at Sep 2, 2023, 1:21 PM PDT for Riverside County, San Diego County, California. It took effect at Sep 3, 2023, 11:00 AM PDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Sep 2, 2023, 1:21 PM PDT (20:21 UTC)
In effect from
Sep 3, 2023, 11:00 AM PDT
Expired
Sep 4, 2023, 2:40 AM PDT
In force
16 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Diego County, CA

The radar

The San Diego radar (KNKX), 80 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2023-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2023-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
573 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

263 
WWUS76 KSGX 022021
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
121 PM PDT Sat Sep 2 2023

CAZ056-058-061-062-065-030430-
/O.NEW.KSGX.WI.Y.0041.230903T1800Z-230904T1200Z/
Riverside County Mountains-San Diego County Mountains-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Idyllwild-Pine Cove, Julian, Pine Valley,
Indio, Palm Springs, Cathedral City, Palm Desert, 
Palm Desert Country, La Quinta, Coachella, and Borrego Springs
121 PM PDT Sat Sep 2 2023

...WIND ADVISORY IN EFFECT FROM 11 AM SUNDAY TO 5 AM PDT MONDAY...

* WHAT...West winds 20 to 30 mph with gusts to 60 mph expected.

* WHERE...Riverside County Mountains, San Diego County 
  Mountains, Coachella Valley, San Diego County Deserts and San 
  Gorgonio Pass Near Banning.

* WHEN...From 11 AM Sunday to 5 AM PDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Connolly
5 follow-up statements
171 
WWUS76 KSGX 030356
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
856 PM PDT Sat Sep 2 2023

CAZ056-058-061-062-065-031315-
/O.CON.KSGX.WI.Y.0041.230903T1800Z-230904T1200Z/
Riverside County Mountains-San Diego County Mountains-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Idyllwild-Pine Cove, Julian, Pine Valley,
Indio, Palm Springs, Cathedral City, Palm Desert, 
Palm Desert Country, La Quinta, Coachella, and Borrego Springs
856 PM PDT Sat Sep 2 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM SUNDAY TO 5 AM PDT
MONDAY...

* WHAT...West winds 20 to 30 mph with gusts to 60 mph expected.

* WHERE...Riverside County Mountains, San Diego County 
  Mountains, Coachella Valley, San Diego County Deserts and San 
  Gorgonio Pass Near Banning.

* WHEN...From 11 AM Sunday to 5 AM PDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/sandiego
199 
WWUS76 KSGX 031132
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
432 AM PDT Sun Sep 3 2023

CAZ056-058-061-062-065-032100-
/O.CON.KSGX.WI.Y.0041.230903T1800Z-230904T1200Z/
Riverside County Mountains-San Diego County Mountains-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Idyllwild-Pine Cove, Julian, Pine Valley,
Indio, Palm Springs, Cathedral City, Palm Desert, 
Palm Desert Country, La Quinta, Coachella, and Borrego Springs
432 AM PDT Sun Sep 3 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
5 AM PDT MONDAY...

* WHAT...West winds 20 to 35 mph with gusts to 60 mph expected.

* WHERE...Riverside County Mountains, San Diego County 
  Mountains, Coachella Valley, San Diego County Deserts and San 
  Gorgonio Pass Near Banning.

* WHEN...From 11 AM Sunday to 5 AM PDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
487 
WWUS76 KSGX 032045
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
145 PM PDT Sun Sep 3 2023

CAZ056-058-061-062-065-040445-
/O.CON.KSGX.WI.Y.0041.000000T0000Z-230904T1200Z/
Riverside County Mountains-San Diego County Mountains-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Idyllwild-Pine Cove, Julian, Pine Valley,
Indio, Palm Springs, Cathedral City, Palm Desert, 
Palm Desert Country, La Quinta, Coachella, and Borrego Springs
145 PM PDT Sun Sep 3 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT MONDAY...

* WHAT...West winds 20 to 35 mph with gusts to 60 mph expected.

* WHERE...Riverside County Mountains, San Diego County 
  Mountains, Coachella Valley, San Diego County Deserts and San 
  Gorgonio Pass Near Banning.

* WHEN...From 11 AM Sunday to 5 AM PDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Connolly
355 
WWUS76 KSGX 040400
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
900 PM PDT Sun Sep 3 2023

CAZ056-058-061-062-065-041200-
/O.CON.KSGX.WI.Y.0041.000000T0000Z-230904T1200Z/
Riverside County Mountains-San Diego County Mountains-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Idyllwild-Pine Cove, Julian, Pine Valley,
Indio, Palm Springs, Cathedral City, Palm Desert, 
Palm Desert Country, La Quinta, Coachella, and Borrego Springs
900 PM PDT Sun Sep 3 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT MONDAY...

* WHAT...West winds 20 to 35 mph with gusts to 60 mph expected.

* WHERE...Riverside County Mountains, San Diego County 
  Mountains, Coachella Valley, San Diego County Deserts and San 
  Gorgonio Pass Near Banning.

* WHEN...Until 5 AM PDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/sandiego
769 
WWUS76 KSGX 040940
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
240 AM PDT Mon Sep 4 2023

CAZ056-058-061-062-065-041045-
/O.CAN.KSGX.WI.Y.0041.000000T0000Z-230904T1200Z/
Riverside County Mountains-San Diego County Mountains-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Idyllwild-Pine Cove, Julian, Pine Valley,
Indio, Palm Springs, Cathedral City, Palm Desert, 
Palm Desert Country, La Quinta, Coachella, and Borrego Springs
240 AM PDT Mon Sep 4 2023

...WIND ADVISORY IS CANCELLED...

Gusty west to northwest winds will gradually diminish overnight
with the strongest gusts in the northern Coachella Valley below
the San Gorgonio Pass to around 50 mph.

$$

17

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Sep 2, 9:34 AM PDT, 3 hours 47 minutes earlier.

Area forecast discussion, Sep 2, 9:34 AM PDT, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
934 AM PDT Sat Sep 2 2023

.SYNOPSIS...
Tropical moisture will continue to stream into SoCal today,
bringing continued chances for showers and thunderstorms through
the weekend. A trough will turn the flow more westerly, drying
the atmosphere a bit early next week. A deep marine layer will
remain in place this weekend into early next week, with gusty
onshore winds across the mountains and deserts. Temperatures will
be below average through mid next week, then warm up closer to
average by the end of next week.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

At 9 AM, showers continued across the San Bernardino County
mountains with generally light accumulations in the past hour.
Some showers and drizzle have popped up west of the mountains as
well this morning, and will likely continue through the morning.
Low clouds were widespread over and west of the mountains and
likely will stick around for much of the day.

South/southwest flow aloft will continue to stream tropical
moisture into Southern California today. Precipitable water
values remain quite high, 1.79" on the 12Z NKX sounding, forcing
from a weak vorticity wave pushing through, and sufficient daytime
heating should result in a few stronger showers or perhaps a
thunderstorm this afternoon and evening in the deserts. The only
limiting factor is strong 25 kt flow in the mid levels, so the
storms could be rather short lived. Given the strong mid level
flow, the flash flood threat should be more limited today compared
to yesterday.

A vigorous trough over the PacNW will push into the Great Basin
early next week. This will eventually turn the upper level flow
westerly, and dry out the mid and upper levels a bit. The lower
levels will remain quite moist, so higher lower level humidity and
more cloud cover is expected over/west of the mountains through
Monday, though the shower and thunderstorm chances will
significantly decrease after Sunday.

As the trough moves inland later next week, the high pressure
over the Great Plains begins to gradually push west again. There
is solid agreement in the ensembles on this pattern, so confidence
is fairly high in a slow and steady warm up beginning on Tuesday.

&&

.AVIATION...
021530Z...Multiple SCT-OVC low cloud layers with bases ranging from
2000-4000 ft along/west of the mountains. Low confidence in complete
clearing today for most places west of the mountains, especially on
the lower coastal mountain slopes. Multiple SCT-BKN cloud layers are
expect to continue through the afternoon. Low clouds filling in over
the coastal basin tonight into Sun morning with bases 1000-3000 ft
MSL.

Areas of SHRA possible through 20Z, mainly across Orange County into
southwestern San Bernardino County. Patchy drizzle possible again
tonight into Sunday morning. SCT SHRA/TSRA developing over the
mountains and drifting into the deserts 20Z Sat-03Z Sun. Cb bases
near 10,000 ft MSL with tops to 35,000 ft MSL. Locally reduced vis
in rain and BLDU possible.

&&

.MARINE...
West-northwest winds gusting to around 20 kt in the outer coastal
waters Sunday afternoon and evening. Breezy northwest winds may also
create rough conditions near the entrance of the San Diego Bay on
Sunday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Beach Hazards Statement from late tonight through Tuesday
     evening for Orange County Coastal Areas.

PZ...None.

&&

PUBLIC...Connolly
AVIATION/MARINE...CO

In the hours before

Local storm report, Sep 2, 11:22 AM PDT, 1 hour 59 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
1122 AM PDT Sat Sep 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     Rain             1 WNW La Quinta         33.67N 116.31W
09/02/2023  M1.55 inch       Riverside          CA   Cocorahs

            Cocorahs station CA-RV-79 La Quinta 0.9 WNW.
            Rainfall was Friday 3 to 8 pm.

&&

AOT
Local storm report, Sep 2, 11:28 AM PDT, 1 hour 53 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
1128 AM PDT Sat Sep 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     Tstm Wnd Gst     2 W Borrego Springs     33.26N 116.40W
09/01/2023  M45 MPH          San Diego          CA   Mesonet

            Mesonet station UCAB Anza Borrego Desert
            Park. Dust storm captured on video.

&&

AOT
Local storm report, Sep 2, 11:29 AM PDT, 1 hour 52 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
1129 AM PDT Sat Sep 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     Tstm Wnd Gst     2 ENE Borrego Springs   33.26N 116.35W
09/01/2023  M52 MPH          San Diego          CA   Mesonet

            Mesonet station BRGSD Borrego (SDGE).

&&

AOT
Local storm report, Sep 2, 11:30 AM PDT, 1 hour 51 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
1130 AM PDT Sat Sep 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     Tstm Wnd Gst     3 SSW Palm Desert       33.70N 116.38W
09/01/2023  M39 MPH          Riverside          CA   Mesonet

            Mesonet station DW0742 Palm Desert 1.

&&

AOT
Local storm report, Sep 2, 11:37 AM PDT, 1 hour 44 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
1137 AM PDT Sat Sep 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 AM     Flood            2 NNW Phelan            34.47N 117.57W
09/02/2023                   San Bernardino     CA   Dept of Highways

            Duncan Rd and Sheep Creek Rd water flowing
            down roadway covering westbound lanes. 0.79
            rainfall at Phelan. 1.83 at Wrightwood
            upstream.

&&

AOT
Local storm report, Sep 2, 11:39 AM PDT, 1 hour 42 minutes before
Preliminary Local Storm Report...Summary
National Weather Service San Diego CA
1139 AM PDT Sat Sep 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     Rain             1 ESE Running Springs   34.20N 117.10W
09/02/2023  M1.81 inch       San Bernardino     CA   Mesonet

            Mesonet station RUSC1 Running Springs past
            24 hours.

1052 AM     Rain             4 SSE Palm Springs      33.77N 116.48W
09/02/2023  M0.90 inch       Riverside          CA   Mesonet

            Mesonet station EDRC1 Cathedral Canyon,
            heavy rain late Friday afternoon and early
            evening.

1045 AM     Rain             2 WSW Lytle Creek       34.25N 117.52W
09/02/2023  M2.20 inch       San Bernardino     CA   Mesonet

            Mesonet station MFLC1 Lytle Creek past 24
            hours.

1016 AM     Rain             4 N Lytle Creek         34.32N 117.50W
09/02/2023  M1.07 inch       San Bernardino     CA   Mesonet

            Mesonet station MNCC1 Mormon Rock, Cajon
            Pass desert side.

0955 AM     Flood            2 NNW Phelan            34.47N 117.57W
09/02/2023                   San Bernardino     CA   Dept of Highways

            Duncan Rd and Sheep Creek Rd water flowing
            down roadway covering westbound lanes. 0.79
            rainfall at Phelan. 1.83 at Wrightwood
            upstream.

0800 AM     Rain             1 WNW La Quinta         33.67N 116.31W
09/02/2023  M1.55 inch       Riverside          CA   Cocorahs

            Cocorahs station CA-RV-79 La Quinta 0.9 WNW.
            Rainfall was Friday 3 to 8 pm.

0800 PM     Rain             3 SSW Mecca             33.54N 116.09W
09/01/2023  M2.83 inch       Riverside          CA   Mesonet

            Mesonet station KSFC1 Kent Sea Farms. Total
            rainfall, mostly in 3 hours.

0620 PM     Tstm Wnd Gst     6 S Lucerne Valley      34.36N 116.94W
09/01/2023  M54 MPH          San Bernardino     CA   Mesonet

            Mesonet station SE484 Lucerne Valley
            (SCE484).

0530 PM     Flash Flood      1 SSW Mecca             33.56N 116.08W
09/01/2023                   Riverside          CA   Dept of Highways

            Lincoln Ave at 67959 flooded county road.
            1.82 inches rainfall at Thermal South and 2
            hours of 0.72 per hour in thunderstorms.
            Road still flooded at 1030 am September 2
            per Caltrans.

0530 PM     Flash Flood      2 S Indio               33.69N 116.23W
09/01/2023                   Riverside          CA   Local Official

            Avenue 50 reported flooded by crews at
            Empire Polo Field. Coachella gauge recorded
            1.89 rainfall in 4 hours. La Quinta station
            reported .94 in 1 hour and 2.59 total.

0519 PM     Rain             4 WSW Riverside         33.95N 117.45W
09/01/2023  M0.28 inch       Riverside          CA   Trained Spotter

            Heavy rain reported by weather spotter.
            Gauges showed 0.10 to 0.28 inches from
            showers in Riverside city. From 530 to 700
            pm RAL airport reported 0.28 inches.

0513 PM     Rain             6 SW Riverside          33.91N 117.46W
09/01/2023  M0.28 inch       Riverside          CA   Trained Spotter

            Heavy rain for 30 minutes by weather
            spotter. 0.28 reported on nearby gauge.

0458 PM     Rain             3 ESE Murrieta          33.55N 117.16W
09/01/2023  M0.23 inch       Riverside          CA   Trained Spotter

            Heavy rain over the past 40 min causing
            low-lying flooding in Temecula and Murrieta.
            0.23 reported at gauge.

0448 PM     Flash Flood      1 NE Bermuda Dunes      33.75N 116.27W
09/01/2023                   Riverside          CA   Dept of Highways

            This area still recovering from TC Hilary
            flooding. 79650 Varner Road flooded and
            closed on Hammond from 68th to Grand.
            Thousand Palms reported east wind gust 45
            mph and 1.18 rainfall. Location just north
            of I-10.

0443 PM     Dust Storm       5 SW Desert Hot Springs 33.90N 116.54W
09/01/2023                   Riverside          CA   Trained Spotter

            Visibility estimated as low as 100 feet
            locally along Interstate 10 north of Palm
            Springs.

0435 PM     Tstm Wnd Gst     3 SSW Palm Desert       33.70N 116.38W
09/01/2023  M39 MPH          Riverside          CA   Mesonet

            Mesonet station DW0742 Palm Desert 1.

0433 PM     Tstm Wnd Gst     Palm Springs            33.82N 116.50W
09/01/2023  M47 MPH          Riverside          CA   ASOS

            ASOS station KPSP Palm Springs Airport, east
            to southeast wind with thunder reported.

0415 PM     Tstm Wnd Gst     3 ENE Borrego Springs   33.27N 116.32W
09/01/2023  M43 MPH          San Diego          CA   AWOS

            AWOS station KL08 Borrego Valley Airport.

0410 PM     Tstm Wnd Gst     2 ENE Borrego Springs   33.26N 116.35W
09/01/2023  M52 MPH          San Diego          CA   Mesonet

            Mesonet station BRGSD Borrego (SDGE).

0410 PM     Tstm Wnd Gst     2 W Borrego Springs     33.26N 116.40W
09/01/2023  M45 MPH          San Diego          CA   Mesonet

            Mesonet station UCAB Anza Borrego Desert
            Park. Dust storm captured on video.

0406 PM     Rain             2 NE La Quinta          33.68N 116.27W
09/01/2023  E0.75 inch       Riverside          CA   Trained Spotter

            Torrential downpours occurring in the La
            Quinta/Indio area. Estimating .5 to .75
            inches.

&&

Tardy

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 5:15 PM PDTFlash Flood Warning Considerable damage threatSGXRiverside3 hr
Sep 1, 6:11 PM PDTAreal Flood AdvisorySGXRiverside, San Bernardino117 min

Nearby

Wind Advisories in California, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.